Scribal Ithra

 

Event Summary:

Date: September 22 , 2001 until September, 23 2001
Site opens at: 12:00 AM on September 22th 2001
Site closes at: 12:00 AM on September 23th 2001

Event site:
University of Victoria
3800 Finnerty Road Victoria, BC V8P 5C2

Click here for more information about this location such as site amenities, rules, and restrictions.



St. Giles Scribal Ithra – September 22 & 23, 2001
Greetings from the College of Saint Giles to An Tir’s Scribes
– old and new! The College of St. Giles is hosting a
University of Ithra session for the St. Giles Scribal Ithra
Session. Be welcome to the third annual St Giles Scribal
Ithra, boasting classes for the absolute beginner and
advanced scribe alike! This year’s classes will include
beginning and advanced calligraphy hands, beginning and
advanced illumination styles, history, and methods. Bring
along projects in any stage of construction or slides for
“show-and-tell” and in the evening – a light hearted revel to
give tired minds a rest. Pre-registration is required.
Registration closes on Wednesday, September 19, 2001.
Catalogues and Information Master Jaco ab Adam (Mike Case) –
(250) 920-7948 – eMail – case@islandnet.com – #3 – 740 Wilson
St., Victoria BC Canada V9A 3H2 OR Amanda Kendal – (604)
988-0304 – eMail – kendal@lightspeed.bc.ca – 1192 Shavington
St., North Vancouver BC, Canada, V7L 1K9 Matriculation fee –
$2.00, Registration fee – $5.00 There will be day food and
beverages available during the day for a small fee. Bring
note-taking materials for all classes. You will need the
registration form from the catalogue in order to register for
classes. To obtain the catalogue, email your full name and
postal address. We cannot send a complete catalogue over the
eMail. You can use eMail for questions but we require the
hard copy registration form which is in the catalogue as well
as the funds, before you are fully registered. Then, we won’t
delay your registration (especially important in a limited
registration class). You can notify us by eMail of classes
that you wish to register for. There is a web site,
www.islandnet.com/~case/scribal.htm . You can notify us of
classes wanted by web site or by regular eMail. However, you
will still need to fill out a registration form from the
Ithra catalogue prior to classes. And, of course,
registration requires payment of fees. When we receive your
payment, you will be registered in the class. Payment must be
by cash, cheque or money order (made out to – University of
Ithra). Billetting and Ferry pick-up will be available with
pre-registration. Contact Master Jaco ab Adam (Mike Case)
250-920-7948 or case@islandnet.com. SCHEDULE Saturday Morning
Sat 9-12 Introduction to Medieval Book Construction (Mistress
Linnet Kestrel) Sat 9-1 Basic Calligraphy – Carolingian
(Master Jaco ab Adam) Sat 9-1 *Luttrell Psalter Illumination:
Diapering and Foliage (Mistress Tamlyn of Wyntersea) Sat 9-11
Tools and Materials (Master Gerhard Kendal) 11-1 Scroll
Layout (Master Gerhard Kendal) Saturday Afternoon Sat 2-6
Beginning Gilding and Period Pigments (Mistress Linnet
Kestrel) Sat 2-6 Washes: A method of Gothic Style Painting
(Mistress Tamlyn of Wyntersea) Sat 2-4 Lettera da Bolle
(Master Jaco ab Adam) Sat 2-4 History of European Calligraphy
(Master Gerhard Kendal) Sat 4-6 Advanced Calligraphy- Italic
(Master Jaco ab Adam) Sat 4-6 History of Islamic Calligraphy
(Master Gerhard Kendal) Sunday Morning Sun 9-1 Painting on
Cloth (Mistress Linnet Kestrel) Sun 9-1 Introduction to
Painting with Gouache (Cystennin Ap Gereint) Sun 9-11
Advanced Calligraphy- Luttrell Psalter (Master Jaco ab Adam)
Sun 9-11 Word-Image Relations in Medieval Manuscripts
(Voevoda Nadezhda Toranova) Sun 11-1 Sonnetto Figurato: An
Italian Renaissance Rebus (Master Jaco ab Adam) The
University of Ithra session and classes end at 1pm on Sunday.
However, the site, courtesy of the St Giles College will
still be available for any gentles who wish to work on
projects, exchange ideas, pop over to the University Library,
etc. Everyone is encouraged to bring along any books from
their personal collections that they think others might be
interested in seeing. CLASS DESCRIPTIONS Saturday Morning 9
am – 1 pm Introduction to Medieval Book Construction 3 hours
Mistress Linnet Kestrel Discussion of how books were put
together in period, with some hands-on practice in folding
quires, pricking and ruling, sewing on cords and attaching
covers. If time permits, cutting quills may also be covered.
Class size: min 3, max 10 Class fee: $5.00 provides a
handout, use of materials and tools Basic Calligraphy –
Carolingian Miniscule 4 hours Master Jaco ab Adam This is a
hands on course teaching the strokes for Carolingian, with a
brief look at historical context. For required degree credit,
homework must be done outside of the class. Bring a
calligraphy pen (preferably not felt tip). Class size: min 3,
max 15 Class fee: $1.50 provides the necessary practice
sheets and handout. Luttrell Psalter Illumination: Diapering
and Foliage 4 hours Mistress Tamlyn of Wyntersea Class will
cover the color palette used in this 14th century English
manuscript and techniques for painting some of the foliage
and diapering patterns appearing in it. Class size: min 3,
max 12 Class fee: $4.00 provides a handout, a paint palette
the student can take home with them, and practice sheets.
Please bring: Water color-type paint brushes in the 2,1,0,000
range if they have them (the instructor will have some).
Student prerequisites: Experience painting with gouache would
be good. Saturday Morning 9 am – 11 am Scroll Tools and
Materials 2 hours Master Gerhard Kendal of Westmoreland
Lasting and pleasing scrolls demand proper materials. This
course will cover papers, inks, paints and many of the tools
that will help your scrolls look better and be completed more
quickly. Class size: min 3, max 20 Class fee: 50¢
Saturday Morning 11 am – 1 pm Scroll Layout 2 hours Master
Gerhard Kendal of Westmoreland A good beginning makes for a
better, easier-to-work-with scroll. This class will cover
simple methods to plan and execute a scroll, including both
calligraphy and illumination. Class size: min 3, max 15 Class
fee: $1.00 Saturday Afternoon – 2 pm – 6 pm Beginner’s
Gilding and Period Pigments 4 hours Mistress Linnet Kestrel A
hands-on introduction to using period pigments and media such
as tempera, size and glair, and to laying gold leaf on
parchment. Students should bring a sharp pencil and a fine
brush. WARNING: some period pigments are poisonous – treat
them with respect and NEVER put your brush in your mouth!
Class size: min 3, max 10 Class fee: $10.00 provides a
handout, piece of parchment, use of pigments, leaf and media
Washes: A Method of Gothic Style Painting 4 hours Mistress
Tamlyn of Wyntersea The class will cover a period method of
painting figures utilizing paint washes. Prerequisites:
Experience painting with gouache. Some previous experience
with painting “folds” would be helpful to the student as
well. Students must bring paint brushes in the 2,1,0,000
range if they have them (the instructor will have some).
Class size: min 3, max 12 Class fee: $2.00 provides a
handout, and practice sheets. Saturday Afternoon 2 pm – 4 pm
Advanced Calligraphy – Lettera da Bolle 2 hours Jacobus
filius Catomagli How to write this beautiful Italian
Renaissance hand, which is sort of a Batarde variant of
Rotunda. This is the hand used on the Seagirt Baronial
Charter. Prerequisite: working knowledge of at least one
hand. Students must bring a calligraphy pen with an
approximate 3-4 mm nib – any type of pen is fine as long as
the student is comfortable with it and it will work on plain
paper. If the pen will not work on plain paper, the student
should bring along paper upon which it will work. Class size:
min 3, max 10 Class fee: $1.00 provides lined paper History
of European Calligraphy 2 hours Master Gerhard Kendal of
Westmoreland An illustrated lecture on the development of
calligraphy, both formal and cursive, during the Society
period. Class size: min 3, max 20 Class fee: $1.00 provides a
handout Saturday Afternoon 4 pm – 6 pm Advanced Calligraphy –
Italic 2 hours Master Jaco ab Adam Students will learn one of
many variants on this popular Renaissance hand.
Prerequisites: working knowledge of at least one hand
Students must bring a calligraphy pen with an approximate 2
mm nib – any type of pen is fine as long as the student is
comfortable with it and it will work on plain paper. If the
pen will not work on plain paper, the student should bring
along paper upon which it will work. Class size: min 3, max
10 Class fee: $1:00 provides a handout History of Islamic
Calligraphy 2 hours Gerhard Kendal of Westmoreland The
development of this very important Islamic art. This class is
a course in style rather than actually translating &
calligraphing. Class size: min 3, max 15 Class fee: $1.00
Sunday Morning 9 am – 1 pm Painting on Cloth 4 hours Mistress
Linnet Kestrel A brief discussion of painted cloth in period
(no, not everything was embroidered) and Current Middle Ages
uses for a cheap, fast, and long-lasting decorating method.
Followed by a hands-on session, where students will each
design and paint a small banner or hanging on canvas with
acrylic paint. Class size: min 3, max 10 Class fee: $5.00
provides a handout, piece of canvas, use of brushes and paint
Introduction to Painting with Gouache 4 hours Cystennin Ap
Gereint In this course, the students will learn how to paint
with gouache in the various methods that can be used with
this material. They will also learn about it’s handling
characteristics, including it’s characteristics on various
supports such as Vellum, Bristol Board and Aquarelle.
Students will also be exposed to various brushes, including
high-end sable brushes, shaders, liners, and mops. Students
will also be able to experiment with some hand made brushes.
The techniques that will be taught include Wet-in-Wet,
Wet-in-Dry and Dry-Brush. Some attention will also be paid to
detail work, including cross hatch shading, gradient shading,
and high lighting. This is a hands-on learning course,
designed to give each student personal time with the
instructor in order to master the subject matter quickly,
with effective feedback and correction. Students should bring
1 Good Sable brush Prerequisites: NONE. Only a desire to
learn how to paint with gouache. Class size: min 3, max 10
Class fee: $3.00 provides paint and supports Sunday Morning 9
am – 11 am Advanced Calligraphy – Luttrell Psalter 2 hours
Master Jaco ab Adam Students will learn the variant of
Textura Precisus used in the Luttrell Psalter Prerequisites:
working knowledge of at least one hand Students must bring a
calligraphy pen with an approximate 3-4 mm nib – any type of
pen is fine as long as the student is comfortable with it and
it will work on plain paper. If the pen will not work on
plain paper, the student should bring along paper upon which
it will work. Class size: min 3, max 10 Class fee: $1.00
provides a handout Word-Image Relations in Medieval
Manuscripts 2 hours Voevoda Nadezhda Toranova This class will
examine the different types of relationships between the text
and the art in medieval manuscripts. Some types to be
considered will be narrative illustration, pictorial
commentary and mnemonic devices. Class size: min 3, max 20
Class fee: $3.00 provides an extensive handout with some
colour copies. Please bring note-taking materials Sunday
Morning 11 am – 1 pm Sonnetto Figurato – A Renaissance Rebus
2 hours Master Jaco ab Adam In the mid 16th Century, the
Italian writing master Palatino included in his writing
manual, a sonnet written in rebus form, with pictures in
place of words and parts of words. Learn the methods and
forms to create your own rebus based on this style. Class
size: min 3, max 15 Class fee: 50¢ Directions: Make your
best way to Victoria, BC (best routes, via the Port Angeles
ferry – the Coho, or on BC Ferries from Tsawwassen – if
taking BC Ferries, up to 3 pieces of luggage may be checked
at the gate for pickup on the other side). *From Coho: turn
left when leaving terminal. Go 2 blocks, turn left on Douglas
St. Follow Douglas all the way through town, turn right onto
MacKenzie Ave. Follow MacKenzie Ave / directions to
University of Victoria/St. Giles signs to site. *From BC
Ferries (Schwartz Bay): Stay on Patricia Bay Hwy coming out
of terminal. Turn left onto MacKenzie Ave (outskirts of
Victoria). Follow MacKenzie Ave/ directions to University of
Victoria/ St. Giles signs to site. *From up-island: Take Hwy
1 until you reach MacKenzie Ave – turn left. Follow MacKenzie
Ave / directions to University of Victoria/St. Giles signs to
site.



Add all events from to your personal calendar (ical format)

Loading Map....


This page was last updated: November 5, 2018
This event has not completed its EIF form
This event's waivers have NOT been marked as received by the Senechal's Waivers Deputy